Alert archive / Washington / Wind Advisories in 2017

Wind Advisory 17, NWS Seattle, WA

October 30, 2017

NWS Seattle, WA issued this wind advisory at Oct 30, 2017, 4:33 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2017, 4:33 AM PDT (11:33 UTC)
Expired
Oct 30, 2017, 10:00 AM PDT
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

264 
WWUS76 KSEW 301133
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
433 AM PDT Mon Oct 30 2017

WAZ503-555-301700-
/O.NEW.KSEW.WI.Y.0017.171030T1133Z-171030T1700Z/
Western Whatcom County-East Puget Sound Lowlands-
433 AM PDT Mon Oct 30 2017

...WIND ADVISORY IN EFFECT UNTIL 10 AM PDT THIS MORNING...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect until 10 AM PDT this morning. 

* WIND...Easterly wind 20 to 35 mph with gusts to 40 to 50 mph.

* SOME AFFECTED LOCATIONS...Interior Whatcom county around Lynden
  and the East Puget Sound lowlands near the Cascade foothills in
  the Enumclaw and Black Diamond areas.

* TIMING...Through 10 AM this morning.

* IMPACTS...Local power outages and tree limb damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
1 follow-up statement
945 
WWUS76 KSEW 301512
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
812 AM PDT Mon Oct 30 2017

WAZ503-301615-
/O.CAN.KSEW.WI.Y.0017.000000T0000Z-171030T1700Z/
Western Whatcom County-
812 AM PDT Mon Oct 30 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Seattle has cancelled the Wind
Advisory. 

Winds have eased. 

$$

WAZ555-301700-
/O.CON.KSEW.WI.Y.0017.000000T0000Z-171030T1700Z/
East Puget Sound Lowlands-
812 AM PDT Mon Oct 30 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WIND...Easterly wind 20 to 35 mph with gusts to 40 to 50 mph.

* SOME AFFECTED LOCATIONS...the East Puget Sound lowlands near 
  the Cascade foothills in the Enumclaw and Black Diamond areas. 

* TIMING...Through 10 AM this morning.

* IMPACTS...Local power outages and tree limb damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 30, 3:22 AM PDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 30, 3:22 AM PDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
322 AM PDT Mon Oct 30 2017

.SYNOPSIS...An upper level ridge will bring mostly sunny and dry
weather to Western Washington through Tuesday with near normal
temperatures. A surface ridge over southern British Columbia will
produce locally breezy winds over the interior today. A cold
front will bring some light rain Wednesday and Wednesday night. An
upper level low will bring cool showery weather Thursday through
next weekend.

&&

.SHORT TERM...A strong upper level ridge centered offshore along
145W this morning will maintain dry N-NW flow aloft over W WA
through Tuesday. A surface ridge has gained strength over southern
B.C. and E WA overnight, producing windy conditions mainly around
Bellingham and along the western Cascade foothills. Winds around
Bellingham have peaked and are now easing back to gusts around 30
mph. The E winds along the Cascade foothills have been increasing
with gusts to around 45 mph. A wind advisory will remain up for
the East Puget Sound lowlands near the Cascades through 8 AM
this morning. Per the GFS and NAM, pressure gradients should have
eased enough by then.

Enough N wind has also developed over the interior so that fog
action should be minimal this morning for most of the interior.
The exceptions will be the Snohomish river valley and the S Puget
Sound area S of Tacoma and the SW interior. The N flow has not
penetrated far enough S to reach past Tacoma, and the Snohomish
Valley fog formed before the winds picked up but could still mix
out before dawn. In sum, today will be sunny and locally breezy
with temperatures near normal.

With the upper level ridge still dominant on Tuesday but with the
surface ridge weakening, Tuesday should be sunny and less breezy
with temperatures still around normal.

Models have been pretty consistent in breaking the offshore ridge
down by Wednesday and allowing a cold front to slide down the B.C.
coast, eventually bringing some light rain to the area on
Wednesday. However the GFS, ECMWF, and NAM disagree on the precip
details. The ECMWF and NAM are faster than the GFS, bringing rain
to mainly the Cascades in the morning. GFS holds off until after
18Z/11 AM. GFS also brings some rain to the lowlands in the
afternoon while the NAM keeps it mostly over the Cascades. Chance
POPs over the lowlands with likely POPs E of Puget Sound look
about right. Kam

.LONG TERM...A cool upper level trough will slide down the B.C.
coast Wednesday night behind the cold front, eventually deepening
into a closed low just offshore on Thursday. This will be a cool
showery period with mountain snow levels lowering to around 4000
feet on Thursday, then down to 2000-3000 feet or below pass levels
Friday night.

Model details regarding the low for this weekend continue to
evolve. The latest solutions weaken the low into an elongated
trough while shifting the axis over E WA by Sunday. This could put
an end to the showers over W WA on Sunday. The air mass with the
low will be quite cool over the weekend, with highs potentially
not reaching 50. These could be the coldest highs since last
March. Kam

&&

.HYDROLOGY...River flooding is not expected for the next 7 days.

&&

.AVIATION...A few patches of fog will persist for a little while
this morning in the more sheltered spots--but with a northeast
breeze bringing in drier air now and most areas should be clear
today and tonight. An upper ridge is building back over the region.
Strong surface high pressure is inland giving the dry offshore flow.

KSEA...The breeze kicked in and the humidity dropped, so no fog is
expected at Sea Tac this morning. There will be breezy northeast
winds at times today.

&&

.MARINE...Northeasterly flow today with strong high pressure
inland and lower pressure along the coast. Breezy Small Craft
Advisory winds most areas. Winds will become light tonight and
Tuesday morning, and then onshore flow will develop Tuesday
afternoon and night. Weather systems will begin to affect the region
starting about Wednesday. Another high over British Columbia will
give breezy northeast winds again late in the week.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 8 AM PDT this morning for East Puget Sound
     Lowlands.

PZ...Small Craft Advisory until 3 PM PDT this afternoon for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm-West Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory until noon PDT today for Northern Inland
     Waters Including The San Juan Islands.

     Small Craft Advisory until 3 PM PDT this afternoon for Puget
     Sound and Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

Nearby

Wind Advisories in Washington, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.